Illinois, 2020

Damaging Wind in Illinois, January 10, 2020

January 10, 2020 · NWS LSX · 1 event in 1 county or zone

A strong cold front moved through the region, triggering showers and thunderstorms. Some of the storms were strong to severe with several reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region, triggering showers and thunderstorms. Some of the storms were strong to severe with several reports of damaging winds. Also, several rounds of heavy rain fell across the region in a two day period which caused flash flooding at a couple of locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 10, 5:46 PM CST, 5 hours 14 minutes earlier.

Area forecast discussion, Jan 10, 5:46 PM CST, 5 hours 14 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
546 PM CST Fri Jan 10 2020

.SHORT TERM...  (Through Late Saturday Night)
Issued at 248 PM CST Fri Jan 10 2020

A nearly stationary front extended across central MO, just south
of COU with a deep upper level trough moving into the southern
Plains. Widespread convection was developing and moving into
western MO this afternoon. Low level moisture and instability has
become favorable along and south of the front for severe
convection tonight mainly across southern MO, possibly extending
into the St Louis metro area. Initial severe convection will be
more discrete supercells or multicells late this afternoon and
early this evening with a primary threat for hail and isolated
tornadoes, but a quasi linear convective system is expected to
develop and move through parts of our area late this evening and
overnight with damaging winds the primary threat. Besides the
threat for severe storms tonight there will continue to be a flash
flood threat tonight into Saturday morning as high rainfall rates
are expected with the convection which will be moving over areas
which have already received significant rainfall amounts last
night. Much of the area will see total rainfall amounts of 2 to 4
inches with isolated areas picking up a total of 5-6 inches since
Thursday night which will lead to flooding of low lying flood
prone areas, low water crossings and small creeks and streams.
The Flash Flood Watch will continue for much of the area until
noon on Saturday. As the cold front shifts southeastward later
tonight the temperature will drop below the freezing mark across
parts of northeast and central MO and west central IL late tonight
and early Saturday morning. The forecast soundings depict an
elevated warm layer which will result in mainly freezing rain.
This freezing rain will result in ice accumulation and hazardous
driving conditions. As the surface/850 mb low develops, deepens
and shifts east-northeast of our area this cold air will deepen
and an area of deformation type precipitation will develop over
northeast and central MO and west central IL by Saturday afternoon
with the precipitation type transitioning to mainly snow. Will
continue the Winter Storm Warning for a part of northeast MO into
west central IL, and a Winter Weather Advisory for central MO
into parts of west central IL, just south-southeast of the
Warning until midnight Saturday night. The combination of snow and
ice accumulation along with strong gusty winds will lead to
hazardous driving conditions. Temperatures will be nearly steady
or fall on Saturday due to the cold air advection behind the cold
front plus little if any solar insolation with the low level
cloud cover and precipitation. The wintry precipitation will
shift northeast of the forecast area by late Saturday night, but
much colder low temperatures are forecast, particularly across
northeast and central MO and west central IL.

GKS

.LONG TERM...  (Sunday through Next Friday)
Issued at 248 PM CST Fri Jan 10 2020

A fast moving negatively tilted upper level trough may bring a
quick shot of light snow to northeast MO and west central IL Sunday
night. Warmer temperatures are forecast for Monday with well above
normal temperatures for Tuesday. The operational GFS model brings
a low pressure system across our area on Wednesday with the
potential for rain, followed by much colder conditions for
Wednesday night and Thursday as a strong surface ridge builds into
our area from the northern Plains.

GKS

&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 538 PM CST Fri Jan 10 2020

Showers and thunderstorms are expected to continue thru the period
with IFR conditions remaining dominant. The rain is expected to
change to FZRA, then mix with sleet and eventually change to snow.

Some of the thunderstorms may be strong to severe at
KCOU/KSTL/KSUS/KCPS this evening and overnight.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory from midnight tonight to midnight CST
     Saturday night for Audrain MO-Boone MO-Callaway MO-Cole MO-
     Crawford MO-Franklin MO-Gasconade MO-Lincoln MO-Moniteau MO-
     Montgomery MO-Osage MO-Pike MO-Ralls MO-Warren MO.

     Flash Flood Watch through Saturday morning for Crawford MO-
     Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Lincoln MO-
     Madison MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
     Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
     Warren MO-Washington MO.

     Flash Flood Watch through late tonight for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Marion MO-Moniteau MO-Monroe MO-
     Montgomery MO-Osage MO-Pike MO-Ralls MO.

     Winter Storm Warning until midnight CST Saturday night for Knox
     MO-Lewis MO-Marion MO-Monroe MO-Shelby MO.

IL...Winter Weather Advisory from midnight tonight to midnight CST
     Saturday night for Brown IL-Pike IL.

     Flash Flood Watch through Saturday morning for Bond IL-Calhoun
     IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
     Saint Clair IL-Washington IL.

     Flash Flood Watch through late tonight for Adams IL-Brown IL-
     Pike IL.

     Winter Storm Warning until midnight CST Saturday night for Adams
     IL.

&&

WFO LSX
Hazardous weather outlook, Jan 10, 3:29 PM CST, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
329 PM CST Fri Jan 10 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-112130-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
329 PM CST Fri Jan 10 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Multiple rounds of rainfall are expected with total additional
rainfall amounts of 2 to 4 inches forecast. Locally higher amounts
are possible. A Flash Flood Watch is in effect for a large portion
of the area. See the Watch product for additional details.

Scattered thunderstorms are forecast across much of the area. Some
of these storms may be severe tonight across parts of southern into
central Missouri and southwest Illinois. A hail threat will exist
this evening but the primary severe threats will be damaging winds
and isolated tornadoes for much of tonight.

Accumulating snow, sleet, and ice is expected mainly late tonight
across parts of northeast and central Missouri and west central
Illinois. The highest impacts are expected in northeast Missouri and
a portion of west-central Illinois where a Warning has been issued.
Please see the Warning product for additional details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The heavy rainfall threat is expected to shift east of our region by
Saturday afternoon. A Flash Flood Watch remains in effect for many
areas until this time. See the Watch product for additional details.

Accumulating snow, sleet, and ice is expected across northeast and
central Missouri and west central Illinois. The highest impacts are
expected in northeast Missouri and a portion of west-central
Illinois where a Warning has been issued. For central Missouri and
parts of west central Illinois an Advisory has been issued. Please
see the Warning and Advisory products for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for tonight. Spotters are
encouraged to report any severe weather, if observed, to the National
Weather Service and also to report rainfall amounts in excess of an
inch or any flooding.

GKS

In the hours before

Local storm report, Jan 10, 5:41 PM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
541 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             HILLSBORO               39.16N 89.49W
01/10/2020  M0.25 INCH       MONTGOMERY         IL   TRAINED SPOTTER

&&

BRITT
Local storm report, Jan 10, 8:06 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
806 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      2 ESE TRUXTON           38.99N 91.20W
01/10/2020                   WARREN             MO   DEPT OF HIGHWAYS

            MODOT HAS CLOSED ROUTE A IN WARREN CO EAST
            OF TRUXTON AT CAMP CREEK DUE TO FLASH
            FLOODING. IT IS EXPECTED TO REMAIN CLOSED
            FOR A FEW DAYS. VIA TWITTER.

&&

MAB
Local storm report, Jan 10, 9:00 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
900 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HEAVY RAIN       7 S MORRISON            38.58N 91.61W
01/10/2020  M2.90 INCH       GASCONADE          MO   TRAINED SPOTTER

            RAINFALL FOR TODAY.

&&

MAB
Local storm report, Jan 10, 9:04 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
904 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HEAVY RAIN       SILEX                   39.12N 91.06W
01/10/2020  M2.18 INCH       LINCOLN            MO   DEPT OF HIGHWAYS

            2.18 INCHES OF RAIN SINCE 7 AM.

&&

CVKING

The radar

The St Louis radar (KLSX), 57 km away, was scanning. The volume nearest the first event began at 05:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
January 10, 11:00 PM CST
Where
St. Clair County, Caseyville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.630, -90.030

Several 4 to 5 inch diameter trees were blown down and some minor shingle and gutter damage to a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875209.